Alert archive / Arkansas / Flash Flood Warnings in 2011

Flash Flood Warning 138, NWS Memphis, TN

July 7, 2011Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 7, 2011, 11:48 PM CDT for Randolph County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2011, 11:48 PM CDT (04:48 UTC)
Expired
Jul 8, 2011, 2:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Randolph County, AR

The radar

The Memphis radar (KNQA), 152 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3551 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
2.2
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WGUS54 KMEG 080448
FFWMEG
ARC121-080745-
/O.NEW.KMEG.FF.W.0138.110708T0448Z-110708T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 PM CDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 245 AM CDT

* AT 1148 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATTICA...
  BIGGERS...DALTON...MAYNARD...O'KEAN...POCAHONTAS...RAVENDEN SPRINGS
  AND REYNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3651 9135 3650 9078 3644 9078 3641 9075
      3629 9075 3629 9081 3615 9081 3615 9106
      3612 9108 3615 9108 3617 9114 3620 9116
      3622 9122 3626 9127 3637 9128 3650 9141

$$
BORGHOFF
1 follow-up statement
728 
WGUS74 KMEG 080730
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
230 AM CDT FRI JUL 8 2011

ARC121-080741-
/O.CAN.KMEG.FF.W.0138.000000T0000Z-110708T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH AR-
230 AM CDT FRI JUL 8 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RANDOLPH COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3651 9135 3650 9078 3644 9078 3641 9075
      3629 9075 3629 9081 3615 9081 3615 9106
      3612 9108 3615 9108 3617 9114 3620 9116
      3622 9122 3626 9127 3637 9128 3650 9141

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 8:42 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 7, 8:42 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
842 PM CDT THU JUL 7 2011

.UPDATE...

UPDATE TO INCREASE TO CATEGORICAL POPS FOR A PORTION OF NORTHEAST
ARKANSAS/MISSOURI BOOTHEEL AND LIKELY POPS IN A TIER OF COUNTIES JUST
SOUTH ACROSS REMAINDER OF NORTHEAST ARKANSAS AND NORTHWEST TENNESSEE.

&&

.DISCUSSION...

ORGANIZED LINE OF THUNDERSTORMS BEGINNING TO MOVE SOUTHEAST INTO
THE FORECAST AREA. UPDATED TO RAISE POPS TO REFLECT ONGOING
SITUATION. UPDATED ZONES HAVE BEEN SENT.

JLH

&&

.PREV DISCUSSION... /ISSUED 611 PM CDT THU JUL 7 2011/

UPDATE...

UPDATE TO INCREASE POPS THIS EVENING AND ADD IN SEVERE MENTION
ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL.

DISCUSSION...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTH CENTRAL
ARKANSAS THIS EVENING AND SHOULD CONTINUE TO EVOLVE/EXPAND
SOUTHEASTWARD INTO A MODERATELY UNSTABLE ENVIRONMENT. THESE STORMS
HAVE LIKELY BEEN TRIGGERED BY A MID LEVEL SHORTWAVE EJECTING FROM
THE NORTHERN PLAINS INTO THE MIDDLE MISSISSIPPI VALLEY IN
NORTHWEST FLOW ALOFT.

THE ENVIRONMENT IN ADVANCE OF THE CONVECTION IS CHARACTERIZED BY
MLCAPE BETWEEN 1500-2500 J/KG...LI/S TO -8C...AND MID LEVEL LAPSE
RATES AROUND 6.5 C/KM. THIS COMBINED WITH 30 TO 40 KTS OF DEEP
LAYER FLOW ALONG THE SOUTHEAST FLANK OF THE SHORTWAVE SHOULD BE
SUFFICIENT TO ALLOW FOR A FEW THUNDERSTORMS TO BECOME SEVERE THIS
EVENING...ESPECIALLY ACROSS NORTHEAST ARKANSAS. THE CURRENT SLIGHT
RISK APPEARS REASONABLE AND HAVE ADDED THIS BACK INTO LATEST
FORECAST. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.

PLAN TO CONTINUE TO MONITOR CONVECTIVE TRENDS THROUGH THE EVENING
AND PROVIDE ADDITIONAL UPDATES AS NEEDED. UPDATED
ZONES...GRIDS...AND HWO HAVE BEEN SENT.

JLH

&&

.PREV DISCUSSION... /ISSUED 359 PM CDT THU JUL 7 2011/

DISCUSSION...SATELLITE/UPPER AIR PROFILER TRENDS PLACE THE
REMNANTS OF AN MCV ACROSS THE MID SOUTH THIS AFTERNOON WITH A WEAK
700 MB SHORTWAVE TROUGH LOCATED ACROSS SOUTHWEST MISSOURI/EASTERN
KANSAS. AN UNTAPPED INSTABILITY AXIS COMBINED WITH LIFT FROM THE
MESOSCALE CONVECTIVE VORTEX AND DIFFERENTIAL HEATING RESULTED IN
AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY OCCURRING ACROSS WEST
TENNESSEE NEAR THE TENNESSEE RIVER AND ACROSS NORTHEAST
MISSISSIPPI. OTHER AREAS HAVE REMAINED STABILIZED WITH LITTLE IF
ANY SHOWER ACTIVITY DUE TO THE OVERNIGHT/MORNING CONVECTION.
TEMPERATURES AS OF 3 PM CDT RANGE FROM THE 70S TO AROUND 80 WHERE
SHOWERS AND THUNDERSTORMS HAVE COOLED TEMPERATURES AND REMAINING
AREAS RANGING FROM THE 80S TO APPROACHING 90 DEGREES WHERE
SUNSHINE HAS ALLOWED TEMPERATURES TO RECOVER. SHORT TERM SEVERE
THUNDERSTORM POTENTIAL TONIGHT AND FRIDAY AND HEAT CONCERNS FOR
LATE THIS WEEKEND INTO NEXT WEEK ARE THE MAIN CONCERNS IN THIS
AFTERNOON/S FORECAST PACKAGE.

LATEST 12Z SHORT TERM MODELS INDICATE A SHORTWAVE TROUGH ALONG
WITH AN ASSOCIATED WEAK COLD FRONT WILL BEGIN TO DROP SOUTH INTO
THE LOWER MISSISSIPPI TONIGHT AND ACROSS THE MID SOUTH BY
FRIDAY. BASED ON AFTERNOON CONVECTIVE TRENDS...BELIEVE THAT
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS SHOULD DECREASE IN
COVERAGE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
HOWEVER...AS THE FRONT APPROACHES AND A WEAK BUT SUFFICIENT 850 MB
NOCTURNAL LOW LEVEL JET DEVELOPS...THINK CHANCES FOR SHOWERS AND
THUNDERSTORMS MAY INCREASE ACROSS THE MID SOUTH...ESPECIALLY
ACROSS AREAS WEST OF THE MISSISSIPPI RIVER AFTER MID NIGHT. THIS
CONVECTIVE ACTIVITY WILL THEN SPREAD EAST ACROSS THE REMAINDER OF
THE MID SOUTH ON FRIDAY. 0-6 KM BULK SHEAR VALUES BETWEEN 20-15
KTS MAY FAVOR QUASI-ORGANIZED MULTICELL TYPE SHOWERS AND
THUNDERSTORMS OVERNIGHT INTO FRIDAY. PRECIPITABLE WATER VALUES
AROUND 2 INCHES WILL BE FAVORABLE FOR LOCALIZED FLASH FLOODING
FROM HEAVY RAINFALL. THUS...THE MAIN SEVERE WEATHER THREATS WILL
BE DAMAGING WINDS AND HEAVY RAINFALL.

FOR SATURDAY INTO NEXT WEEK...LONG RANGE MODELS INDICATE UPPER
LEVEL RIDGING BUILDING IN ACROSS THE LOWER MISSISSIPPI VALLEY.
TEMPERATURES WILL RISE INTO THE MIDDLE 90S TO AROUND 100 DEGREES
BY EARLY NEXT WEEK. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE NEXT WEEK MAINLY DURING THE AFTERNOON/EARLY EVENING HOURS
AS CONVECTIVE TEMPERATURES ARE REACHED. HEAT INDEX READINGS MAY
APPROACH OR EXCEED 105 DEGREES FOR SUNDAY INTO NEXT WEEK.
THUS...HEAT ADVISORIES OR HEAT WARNINGS MAY BECOME NECESSARY
DURING THIS TIMEFRAME.

CJC

&&

.AVIATION...

UPPER LEVEL SHORTWAVE APPROACHING THE MIDSOUTH IS KEEPING
CONFIDENCE HIGH FOR CONVECTION FOR THE OVERNIGHT AND ON FRIDAY. JBR
WILL SEE THE INTIAL IMPACT OF THE TROUGH AND ADVANCING COLD FRONT.
THEREFORE WENT WITH A TEMPO GROUP FROM 05Z TO 09Z FOR TSRA IN
RESPONSE TO ONGOING CONVECTION TO THE WEST. EXPECTING THIS
CONVECTION TO SPREAD EASTWARD TOWARDS JBR. OTHERWISE FOR
JBR...KEPT VCSH IN THE TAF AND LOWERED CIGS TO MVFR FOR THE LATE
MORNING PASSAGE OF THE COLD FRONT. WINDS WILL SHIFT TO THE
NORTHWEST BEHIND THE FRONT AND REMAIN NEAR 10KTS ON AVERAGE.
EXPECT HIGHER WINDS IN HEAVIER CONVECTION. ELSEWHERE...FOR
MEM...MKL...AND TUP KEPT VFR CONDITIONS WITH CB GROUPS IN FOR
FRIDAY AFTERNOON AS COLD FRONT ADVANCES SOUTHWARD. WINDS WILL
REMAIN IN THE 8-10KT RANGE TOMORROW WITH POSSIBLE HIGHER WINDS
NEAR SITES EXPERIENCING THUNDERSTORMS.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  92  74  95 /  40  60  10  10
MKL  72  89  70  92 /  40  60  10  10
JBR  73  90  72  93 /  60  60  10  10
TUP  73  92  72  95 /  30  60  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 7, 11:02 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1102 PM CDT THU JUL 7 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-090615-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1102 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR AREAS
ALONG AND NORTH OF INTERSTATE 40...INCLUDING NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND MUCH OF WEST TENNESSEE. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THERE IS
ALSO A SECONDARY THREAT FOR HEAVY RAINFALL AND ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH ON FRIDAY. A COLD FRONT MOVING INTO THE AREA WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS. ANY THUNDERSTORM THAT BECOMES
SEVERE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
HEAVY RAINFALL AND ISOLATED FLASH FLOODING WILL ALSO BE A CONCERN.

VERY HOT AND HUMID WEATHER WILL RETURN TO THE MID-SOUTH STARTING
SUNDAY AND CONTINUING THROUGH THE BEGINNING OF NEXT WEEK. HEAT
INDEX VALUES WILL LIKELY EXCEED 105 DEGREES AND MAY APPROACH 110
DEGREES. HEAT ADVISORIES OR WARNINGS MAY BE NEEDED STARTING
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE
NEEDED TONIGHT ALONG AND NORTH OF INTERSTATE 40 AND MAY BE NEEDED
AGAIN ON FRIDAY AREAWIDE.

JLH

In the hours before

Local storm report, Jul 7, 10:41 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND DMG     DALTON                  36.42N 91.15W
07/07/2011                   RANDOLPH           AR   FIRE DEPT/RESCUE

            REPORTED TREES DOWN ON ROAD.

&&

CML

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:41 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph64 min
Jul 7, 10:43 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph47 min
Jul 7, 11:08 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi52 min
Jul 7, 11:20 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph40 min
Jul 7, 11:33 PM CDTSevere Thunderstorm WarningMEGClay42 min
Jul 7, 11:53 PM CDTSevere Thunderstorm WarningMEGMississippi28 min
Jul 8, 3:42 PM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more46 hr

Nearby

Flash Flood Warnings in Arkansas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.